Massachusetts, 2014Heavy Snow and High Wind in Massachusetts, February 15 to 16, 2014
February 15 to 16, 2014 · NWS BOX · 7 events in 6 counties and zones
Low pressure moved off the DelMarVa peninsula and moved northeastward passing southeast of southern New England. This brought strong winds and heavy snow to the southern portions of the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved off the DelMarVa peninsula and moved northeastward passing southeast of southern New England. This brought strong winds and heavy snow to the southern portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 15, 10:26 AM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Feb 15, 10:26 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1026 AM EST SAT FEB 15 2014
.SYNOPSIS...
ANOTHER SIGNIFICANT WINTER STORM WILL AFFECT SOUTHERN NEW ENGLAND
THIS AFTERNOON AND TONIGHT WITH HEAVY SNOW...STRONG WINDS AND
BLIZZARD CONDITIONS NEAR THE COAST. COLD AND DRY WEATHER RETURNS
SUNDAY INTO MONDAY. ANOTHER STORM IS POSSIBLE MONDAY NIGHT INTO
TUESDAY NIGHT WITH A RAIN/SNOW MIX. A MILDER AND UNSETTLED PERIOD
IS POSSIBLE FOR LATE NEXT WEEK...THOUGH TIMING IS UNCERTAIN.
&&
.NEAR TERM /UNTIL 4 PM THIS AFTERNOON/...
1020 AM STORM UPDATE...
PREVIOUS FORECAST REGARDING THE UPCOMING WINTER STORM LATER
TODAY/TONIGHT APPEARS ON TRACK. WATER VAPOR IMAGERY SHOWS A POTENT
SHORTWAVE CURRENTLY DIGGING ACROSS THE CAROLINAS WITH A LOT OF
CONVECTION BLOSSOMING. THIS WILL INITIALLY INDUCE SOUTHERLY FLOW
ALOFT AND LIFT FOR ASCENT. AREAS OF LIGHT SNOW SHOULD BREAK OUT
FROM SOUTHWEST TO NORTHEAST FROM LATE THIS MORNING INTO MID
AFTERNOON. THROUGH 3 PM OR SO...JUST EXPECT LIGHT SNOW ACROSS MOST
OF THE REGION AS LIFT/FORCING IS NOT THAT INTENSE. THE EXCEPTION TO
THAT WILL BE ACROSS THE CAPE/ISLANDS WHERE BOUNDARY LAYER WILL
INITIALLY BE WARM ENOUGH TO SUPPORT RAIN OR MIXED
RAIN/SNOW...ESPECIALLY WHEN THE PRECIPITATION IS INITIALLY LIGHT.
THE MAIN SHOW STILL LOOKS TO OCCUR AFTER 3 OR 4 PM...WITH THE BRUNT
OF THE STORM BETWEEN 6 PM AND 1 AM. AS THE POTENT SHORTWAVE
DIGS...LOW PRESSURE WILL BECOME AN INTENSE BOMB AS IT QUICKLY MOVES
NORTHEAST AND PASSES NEAR THE BENCHMARK. A LOOK AT THE
FRONTOGENESIS FIELDS COMBINED WITH NEGATIVE EPV ON TOP OF THAT
INDICATES THERE WILL BE TREMENDOUS OMEGA IN THE SNOW GROWTH REGION.
IN FACT...THE SREF WINTER WEATHER IMPACT GRAPHICS ARE SHOWING DECENT
PROBABILITIES OF HOURLY SNOWFALL RATES OF 3+ INCHES PER HOUR AROUND
3Z. THOSE TEND TO BE CONSERVATIVE...SO WOULD NOT BE SURPRISED FOR
SOME AREAS ACROSS PORTIONS SOUTHEAST MA TO SEE 4 INCH PER HOUR
SNOWFALL RATES WITH SOME THUNDER.
IN ADDITION...THE LOW BOMBING OUT WILL RESULT IN VERY STRONG AND
DAMAGING WINDS. EXPECT 40 TO 50 MPH GUSTS IN THE BOSTON TO
PROVIDENCE CORRIDOR...RESULTING IN BLOWING AND DRIFTING SNOW.
HOWEVER...BUFKIT SOUNDINGS INDICATE 60 TO 70 MPH ACROSS EXTREME
SOUTHEAST MA/THE CAPE/NANTUCKET WITH TREMENDOUS TRANSFER LATE THIS
EVENING IN COLD ADVECTION. THIS WILL RESULT IN SIGNIFICANT WIND
DAMAGE WITH DOWNED TREE AND SCATTERED POWER OUTAGES IN THIS REGION.
TRAVEL WILL BECOME EXTREMELY DIFFICULT AND DANGEROUS IN AREAS THAT
ARE CURRENTLY UNDER THIS BLIZZARD WARNING. WIND
DAMAGE...BLOWING/DRIFTING SNOW RESULTING IN NEAR ZERO VISIBILITIES
AT TIMES ALONG ARE EXPECTED THIS EVENING AND TRAVEL IS HIGHLY
DISCOURAGED.
THERE STILL ARE TWO MAIN UNCERTAINTIES WHICH WE WILL HIGHLIGHT BELOW.
1. THE FIRST IS INITIAL BOUNDARY LAYERS ACROSS THE CAPE/ISLANDS.
APPEARS AT LEAST EAST OF THE CAPE COD CANAL...IT WILL BE INITIALLY
WARM ENOUGH FOR RAIN. HOWEVER...TREMENDOUS OMEGA/DYNAMICS SHOULD
RESULT IN A TRANSITION TO HEAVY WET SNOW THROUGH THE EVENING HOURS.
THIS PROCESS STILL LOOKS TO TAKE THE LONGEST ACROSS
NANTUCKET...WHERE IT MAY NOT HAPPEN UNTIL AFTER 9 OR 10 PM.
2. THE OTHER CONCERN IS HOW FAR WEST THE MAIN DEFORMATION AXIS SETS
UP. SOME MODELS LIKE THE GFS/ECMWF/UKMET HAVE THIS AXIS GETTING
INTO CENTRAL MA...BRINGING THE HEAVY SNOW FURTHER BACK INTO THE
INTERIOR. THE RGEM/NAM CONFINE THE HEAVY SNOW TO FAR SOUTHEAST MA
WITH A SHARP CUTOFF WEST OF THE BOSTON TO PROVIDENCE CORRIDOR.
WHILE CONFIDENCE IN HEAVY SNOW WITH 10 TO 15 INCHES EXPECTED ACROSS
SOUTHEAST MA...CONFIDENCE DECREASES TO THE NORTHWEST OF I-95. A
SMALL DIFFERENCE IN TRACK CAN MAKE A HUGE DIFFERENCE SO WE WILL
CONTINUE TO MONITOR CLOSELY. &&
.SHORT TERM /4 PM THIS AFTERNOON THROUGH 6 AM SUNDAY/...
*** ANOTHER MAJOR WINTER STORM WILL AFFECT THE REGION WITH THIS
AFTERNOON AND TONIGHT ***
MODEL OVERVIEW...
IT IS PRETTY RARE TO HAVE TWO ANOMALOUS STORMS NEAR 4SD FROM
NORMAL WITHIN A 3 DAY PERIOD BUT THAT/S EXACTLY WHAT WE ARE
DEALING WITH AS MODELS ARE IN EXCELLENT AGREEMENT ON EXPLOSIVE
CYCLOGENESIS TAKING PLACE TONIGHT EAST OF NEW ENG AS POTENT NEG
TILT SHORTWAVE LIFTING NORTHEAST FROM THE MID ATLC COAST RESULTS
IN TREMENDOUS HEIGHT FALLS TONIGHT. WE DISCOUNTED THE NAM SOLUTION
AND ITS EXCESSIVE QPF. GFS/ECMWF/UKMET ARE ALMOST IDENTICAL WITH
TRACK/INTENSITY OF LOW PRES TRACKING OVER THE BENCHMARK THIS
EVENING TO NOVA SCOTIA BY SUN MORNING AS A NEAR 970 MB STORM.
THIS TRACK IS FAVORABLE FOR HEAVIEST SNOW NEAR AND EAST OF THE
I95 CORRIDOR IN EASTERN MA AND PORTIONS OF RI.
PTYPE...
THE MAIN UNCERTAINTY WILL BE DURATION OF ANY RAIN THROUGH EARLY
EVENING OVER THE CAPE/ISLANDS WHICH MAY CUT BACK ON SNOW ACCUM IN
THIS REGION. THE COLUMN IS COLD ENOUGH FOR SNOW THROUGH ENTIRE
STORM BUT THERE IS SOME LOW LEVEL WARMER AIR OVER THE CAPE AND
ESPECIALLY ACK WHICH WILL LIKELY RESULT IN A PERIOD OF RAIN OR
MIXED RAIN/SNOW INTO THE EVENING...BEFORE DYNAMIC COOLING CHANGES
PRECIP TO SNOW. THIS TRANSITION SHOULD OCCUR BY 23-01Z OVER CAPE
COD BUT CLOSER TO 03Z AT ACK. THIS WILL RESULT IN SLIGHTLY LESS
ACCUM IN THIS REGION.
TIMING/SNOWFALL...
GIVEN THE EXCELLENT AGREEMENT BETWEEN THE GFS/ECMWF WE BLENDED
THESE MODELS FOR QPF WHICH YIELDED AROUND 0.25" IN THE FAR
WEST...AROUND AND INCH IN THE I95 CORRIDOR AND 1.25-1.50"
CAPE/ISLANDS.
SNOW WILL OVERSPREAD THE REST OF SNE BY EARLY AFTERNOON AND
BECOME HEAVY BY MID/LATE AFTERNOON...ESPECIALLY IN THE COASTAL
PLAIN. GFS SUGGESTS A ROBUST MESOSCALE SNOW BAND DEVELOPING BY
00Z TO THE NORTH OF THE MID LEVEL LOW NEAR AND EAST OF THE I95
CORRIDOR AS VERY STRONG MID LEVEL FRONTOGENESIS PRODUCES STRONG
OMEGA THROUGH THE SNOW GROWTH REGION. IN ADDITION THERE IS -EPV
ABOVE THIS FRONTOGENETICAL FORCING WHICH WILL YIELD A GREATER
RESPONSE TO THIS FORCING WITH POTENTIAL FOR THUNDER SNOW AND MAX
SNOWFALL RATES OF 2-3" PER HOUR AT TIMES. THIS IS A PROGRESSIVE
STORM SO DURATION OF THE HEAVIEST SNOWFALL WILL PROBABLY BE
LIMITED TO 6 HOURS FROM ABOUT 22Z-04Z WITH FOCUS ACROSS SE MA AND
RI WITH CAPE COD 02-06Z. SNOW QUICKLY TAPERS OFF AFTER MIDNIGHT
IN EASTERN NEW ENG...AND DURING THE EVENING IN WESTERN NEW ENG.
WHILE MAX QPF IS OVER THE CAPE/ISLANDS...AXIS OF HEAVIEST SNOW
WILL LIKELY BE TO THE WEST WHERE BETTER SNOW GROWTH AND MESOSCALE
BANDING WILL SUPPORT SOMEWHAT HIGHER SLR. WE ARE GOING WITH MAX
SNOWFALL OF 10-15 INCHES ACROSS SE MA WITH AMOUNTS DECREASING TO
THE EAST OVER THE CAPE/ISLANDS DUE TO SOME RAIN...AND ALSO TO THE
WEST WHERE LESS QPF. EXPECT 2-4" CT VALLEY TO THE BERKSHIRES...
INCREASING TO 6-10" JUST WEST OF THE I95 CORRIDOR. OVER THE CAPE
EXPECT 6-10" WITH 4-8" OVER THE ISLANDS.
WINTER STORM WARNINGS WERE EXPANDED WEST TO INCLUDE IJD-ORH-LWM-
BED AND ADVISORIES WERE EXPANDED WEST TO THE BERKSHIRES AND
HILLSBOROUGH COUNTY. BLIZZARD WATCHES WERE CONVERTED TO WARNINGS.
KEPT ACK IN THE BLIZZARD WARNING AS WE STILL EXPECT 3 HOUR PERIOD
OF HEAVY SNOW AND STRONG WINDS AFTER THE RAIN CHANGES TO SNOW.
WINDS...
AS RAPID CYCLOGENESIS OCCURS TONIGHT WINDS WILL REALLY PICK UP AND
GFS SOUNDINGS SUPPORT GUSTS TO 60 KTS OVER THE OUTER CAPE/ISLANDS...
ESPECIALLY NEAR AND AFTER MIDNIGHT WITH GUSTS TO 40 KTS IN THE
COASTAL PLAIN. STRONGEST WINDS WILL LIKELY OCCUR AFTER THE
HEAVIEST SNOWFALL EXITS.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...
* FRIGID AND DRY SUNDAY THROUGH MONDAY
* LOW PRESSURE AND ASSOCIATED FRONT PUSH ACROSS REGION LATE MONDAY
THROUGH TUESDAY
* ANOTHER WEAK SYSTEM LOOKS TO CROSS AROUND MID WEEK
* TIMING ISSUES FOR LATE WEEK SYSTEMS...BUT TREND CONTINUES TO
SIGNAL A MILDER THOUGH WETTER PATTERN
OVERVIEW AND MODEL PREFERENCES...
AFTER THE STRONG LOW PRES AND H5 CUTOFF LOW MOVE NE SUNDAY
MORNING...MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A LOW AMPLITUDE
UPPER FLOW ACROSS THE LOWER 48 WITH SHORT WAVE EMBEDDED IN THIS
RATHER FAST FLOW. TIMING ISSUES OF THESE INDIVIDUAL SHORT WAVES COME
INTO PLAY STARTING AROUND MID WEEK...BUT OVERALL GENERAL PATTERN
INDICATES THAT...AFTER ANOTHER SHOT OF ARCTIC AIR MOVES ACROSS EARLY
NEXT WEEK THAT THE PATTERN BRIEFLY SWITCHES WITH EVENTUAL LONG WAVE
RIDGING ACROSS THE EASTERN U.S. WITH MILDER AIR.
USED A BLEND OF THE 00Z GFS/EC AND THEIR ENSEMBLES...WHICH GIVES
PRETTY GOOD CONTINUITY AND RUN TO RUN CONSISTENCY THROUGH MID WEEK.
WITH STORM APPROACHING THIS MORNING...KEPT PREV FORECAST BEYOND WED
INTACT...THOUGH WAS IN PRETTY GOOD AGREEMENT WITH CURRENT FORECAST
TRENDS.
DETAILS...
SUNDAY THROUGH MONDAY...
N-S ELONGATED HIGH PRES BUILDS OUT OF CENTRAL CANADA ACROSS THE
EASTERN SEABOARD ON SUNDAY. H85 TEMPS DROP TO -13C TO -16C BY
SUNDAY EVENING...ALONG WITH LEFTOVER PRES GRADIENT FROM DEPARTING
STORM OVER THE MARITIMES. EXPECT WIND GUSTS OF 25-35 KT
EARLY...POSSIBLY UP TO 40 KT ON THE OUTER CAPE AND
NANTUCKET...WHICH SHOULD DIMINISH DURING THE DAY. HIGHS ONLY
EXPECTED IN THE 20S...THOUGH WIND CHILLS WILL BE IN THE SINGLE
DIGITS ACROSS THE HIGHER TERRAIN OF CENTRAL AND W MA/SW NH AND THE
E SLOPES OF THE BERKSHIRES.
MODELS STILL TRYING TO SIGNAL WEAK SHORT WAVE IN THE UPPER FLOW
LATE SUNDAY INTO EARLY SUNDAY NIGHT PASSING S OF NEW ENGLAND...BUT
NORTHERN FRINGE TRIES TO REACH INTO N CENTRAL CT/W RI. VERY LITTLE
MOISTURE ASSOCIATED WITH THIS FEATURE ALONG WITH SUBSIDENCE FROM
SURFACE HIGH. SO...MAY SEE MID AND HIGH LEVEL CLOUDS PASSING
ACROSS SOUTHERN AREAS...WHICH SHOULD CLEAR BY AROUND MIDNIGHT.
EXPECT FRIGID READINGS OVERNIGHT SUN...BOTTOMING OUT EITHER SIDE
OF ZERO ACROSS SW NH/N CENTRAL AND W MA TO THE MID AND UPPER TEENS
ON THE OUTER CAPE. WITH W-NW WINDS AROUND 10 MPH OR SO LINGERING
THROUGH THE NIGHT...COULD SEE WIND CHILL VALUES GET CLOSE TO
ADVISORY LEVEL AFTER MIDNIGHT. WILL NEED TO MONITOR THIS ASPECT.
BY MONDAY...EXPECT A MAINLY CLEAR AND DRY DAY. W-NW WINDS WILL
START TO DIMINISH AS CENTER OF HIGH PRES APPROACHES. TEMPS WILL
REMAIN VERY COLD THOUGH...HIGHS AGAIN ONLY IN THE 20S.
MONDAY NIGHT THROUGH TUESDAY NIGHT...
MODELS CONTINUE TO SIGNAL HIGH PRES RIDGE CROSSING THE REGION AND
PUSHING OFFSHORE MON EVENING. QUESTION IS HOW QUICKLY THIS WILL
OCCUR...WITH THE APPROACH OF POTENT SHORT WAVE ENERGY AND
ASSOCIATED SURFACE LOW PRES/FRONTAL SYSTEM LATER MON NIGHT THROUGH
TUESDAY. HAVE KEPT SIMILAR TIMING FROM PREVIOUS FORECAST AND
BROUGHT IN CHANCE POPS FROM W-E MAINLY AFTER MIDNIGHT...THEN
LIKELY POPS FOR TUESDAY.
ANOTHER QUESTION WILL BE IF TEMPS START TO RISE AS LIGHT/VRBL
WINDS SHIFT TO S-SE. MAY SEE ANOTHER WAVE ON FRONTAL SYSTEM THAT
MAY IMPINGE THE MILDER AIR TRYING TO MOVE ACROSS THE REGION. AT
THIS POINT...LOOKS LIKE COOLER TEMPS WILL PREVAIL SO HAVE MAINLY
SNOW IN THE FORECAST. HOWEVER...AS LOW AND FRONT REACH INTO THE
REGION TUE...WINDS WILL VEER TO S-SW SO WILL SEE A MIX OR CHANGE
TO RAIN FOR S COASTAL AREAS DURING TUESDAY AFTERNOON. THIS SYSTEM
LOOKS TO PUSH E TUESDAY EVENING...BUT TIMING IS UNCERTAIN.
WEDNESDAY THROUGH FRIDAY...
A LOT OF QUESTIONS CONTINUE THROUGH THIS TIMEFRAME WITH THE FAST
FLOW ALOFT...WHICH LENDS TO LOWER CONFIDENCE. MODELS AND ENSEMBLES
DO CONTINUE TO SIGNAL A MODIFYING TEMP PATTERN LATE THIS WEEK. AT
THIS POINT...MAY SEE ANOTHER SHORT WAVE CROSSING THE REGION DURING
WED WITH THE CHANCE FOR MIXED PRECIP GOING OVER TO RAIN AS TEMPS
RISE. ANOTHER WEAK SHORT WAVE MAY CROSS ON THU. NOTING A POTENT
LONG WAVE TROUGH AND SURFACE SYSTEM DEVELOPING ACROSS THE CENTRAL
U.S. DURING THU...WHICH MAY PROGRESS TO THE REGION THU NIGHT OR
FRI. TIMING IS VERY UNCERTAIN...THOUGH.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT-TERM /THROUGH TONIGHT/...MODERATE CONFIDENCE.
CONDITIONS LOWERING TO MVFR/IFR FROM WEST TO EAST LATE MORNING
AND AFTERNOON AS LIGHT SNOW DEVELOPS THEN IFR/LIFR LATER TODAY
AND TONIGHT AS THE SNOW INCREASES. PRECIP MAY BEGIN AS RAIN ON THE
CAPE AND ESPECIALLY ACK BUT WILL CHANGE TO SNOW BY THIS EVENING
FMH/HYA AND TOWARD 03Z ACK. BANDS OF HEAVY SNOW WITH 1/4 MILE
VSBYS WILL AFFECT RI AND EASTERN MA LATE TODAY AND THIS EVENING.
CONDITIONS IMPROVING TO VFR FROM WEST TO EAST AFTER MIDNIGHT AS
THE SNOW ENDS AND SKIES CLEAR. N WIND GUSTS TO 50+ KTS DEVELOPING
ON THE CAPE/ISLANDS TOWARD MIDNIGHT AND 35 KT TO BOS-PVD. AREAS
OF LLWS ON THE CAPE/ISLANDS.
KBOS TERMINAL...MODERATE CONFIDENCE.
KBDL TERMINAL...MODERATE CONFIDENCE.
OUTLOOK...SUNDAY THROUGH WEDNESDAY...
SUNDAY THROUGH MONDAY...HIGH CONFIDENCE.
VFR CONDITIONS. EXPECT W-NW WINDS GUSTING TO 25-35 KT...POSSIBLY
UP TO 40 KT THROUGH MIDDAY SUN ACROSS E COASTAL AREAS...THEN
SLOWLY DIMINISHING LATE SUN/SUN NIGHT. NW WINDS CONTINUE TO GUST
TO 25 KT ON CAPE COD AND THE ISLANDS INTO MONDAY.
MONDAY NIGHT INTO TUESDAY NIGHT...MODERATE CONFIDENCE.
VFR TO START...THEN CONDITIONS MAY LOWER TO MVFR-IFR ACROSS
WESTERN AREAS AFTER MIDNIGHT MONDAY NIGHT IN CIGS AND LIGHT SNOW.
PRECIP MAY MIX OR CHANGE TO RAIN TUE AFTERNOON ALONG THE S COAST
BEFORE ENDING TUE NIGHT. CONDITIONS IMPROVE TO VFR.
WEDNESDAY...LOW TO MODERATE CONFIDENCE.
MAY SEE ANOTHER WEAK SYSTEM WITH MVFR-IFR CONDITIONS MOVING W-E
DURING WED. MAY SEE MIXED PRECIP CHANGING TO RAIN.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
TODAY AND TONIGHT...HIGH CONFIDENCE.
NE WINDS INCREASE DURING THE DAY...PEAKING TONIGHT AS WINDS BACK
TO THE NORTH WITH STORM FORCE GUSTS 50-60 KTS LIKELY OVER THE
EASTERN WATERS AS LOW PRES RAPIDLY INTENSIFIES. GALE FORCE GUSTS
TO 40-45 KTS EXPECTED OVER THE REST OF THE WATERS EXCEPT 35-40 KT
BOS HARBOR AND NARRAGANSETT BAY. SEAS PEAK AT 18-22 FT EAST OF
CAPE COD TONIGHT.
THE STRONG WINDS AND SEAS COMBINED WITH COLDER AIR MOVING IN OVER
THE WATERS WILL SUPPORT FREEZING SPRAY TONIGHT. VSBYS REDUCED IN
RAIN CHANGING TO SNOW.
OUTLOOK...SUNDAY THROUGH WEDNESDAY...
SUNDAY THROUGH MONDAY...MODERATE CONFIDENCE.
EXPECT NW WIND GUSTS TO 35-45 KT AND SEAS UP TO 12-17 FT ON THE
OUTER WATERS EARLY SUNDAY...SLOWLY DIMINISHING DURING THE DAY BUT
REMAINING AT GALE FORCE THROUGH SUNDAY ESPECIALLY OVER THE EASTERN
WATERS. EXPECT GUSTS TO DIMINISH TO SMALL CRAFT CRITERIA BY SUN
EVENING WITH SEAS SLOWLY SUBSIDE BUT REMAINING ABOVE 5 FT.
MONDAY NIGHT INTO TUESDAY NIGHT...MODERATE CONFIDENCE.
EXPECT W WINDS GUSTING TO 25 KT EARLY MON NIGHT ON THE OUTER
WATERS...THEN DIMINISHING. SEAS SUBSIDE BELOW 5 FT. WINDS SHIFT TO
S TUE AND MAY BRIEFLY GUST UP TO 25 KT.
WEDNESDAY...LOW TO MODERATE CONFIDENCE.
S WINDS SHOULD SHIFT TO W DURING THE DAY BUT REMAIN BELOW SMALL
CRAFT. SEAS UP TO 4 FT.
&&
.TIDES/COASTAL FLOODING...
STRONG NORTHERLY WINDS WILL RESULT IN A STORM SURGE OF 3-4 FT IN
PORTIONS OF CAPE COD BAY WITH SEAS 10-12 FT TONIGHT. THIS WILL
COINCIDE WITH THE HIGH TIDE AROUND MIDNIGHT RESULTING IN AREAS OF
MINOR COASTAL FLOODING FOR THE COAST OF CAPE COD FACING CAPE COD
BAY. SOME MINOR FLOODING IS ALSO POSSIBLE IN NANTUCKET HARBOR AND
PROVINCETOWN HARBOR. A COASTAL FLOOD ADVISORY WAS ISSUED FOR THESE
AREAS.
SPLASHOVER IS POSSIBLE ALONG NORTH FACING BEACHES ACROSS EAST
COASTAL MA BUT THE COASTAL FLOOD THREAT HERE IS LESS THAN ALONG
THE CAPE COD COAST FACING CAPE COD BAY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 5 AM EST SUNDAY FOR CTZ004.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR CTZ002-
003.
MA...BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 5 AM EST SUNDAY
FOR MAZ007-019-022.
WINTER STORM WARNING UNTIL 5 AM EST SUNDAY FOR MAZ005-006-
012>018-020-021.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
MAZ002>004-008>011-026.
COASTAL FLOOD ADVISORY FROM 9 PM THIS EVENING TO 4 AM EST
SUNDAY FOR MAZ022-024.
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 5 AM EST SUNDAY FOR
MAZ023-024.
NH...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NHZ012-
015.
RI...WINTER WEATHER ADVISORY UNTIL 5 AM EST SUNDAY FOR RIZ008.
WINTER STORM WARNING UNTIL 5 AM EST SUNDAY FOR RIZ001>007.
MARINE...STORM WARNING FROM 9 PM THIS EVENING TO 5 AM EST SUNDAY FOR
ANZ232.
GALE WARNING FROM 4 PM THIS AFTERNOON TO 11 AM EST SUNDAY FOR
ANZ233>235-237-251-256.
GALE WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST SUNDAY FOR
ANZ230-236.
STORM WARNING FROM 7 PM THIS EVENING TO 5 AM EST SUNDAY FOR
ANZ231-250-254-255.
&&
SYNOPSIS...KJC/EVT
NEAR TERM...FRANK
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/EVT
MARINE...KJC/EVT
TIDES/COASTAL FLOODING...KJCHazardous weather outlook, Feb 14, 5:35 PM EST, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
535 PM EST FRI FEB 14 2014
MAZ002-003-008>011-NHZ011-015-RIZ008-152245-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-BLOCK ISLAND RI-
535 PM EST FRI FEB 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY INTO SATURDAY NIGHT...HIGH CONFIDENCE. LIGHT SNOW WILL
IMPACT PORTIONS OF SOUTHERN NEW ENGLAND MAKING FOR HAZARDOUS
DRIVING CONDITIONS. BLOWING AND DRIFTING OF SNOW POSSIBLE WITH
STRONG AND GUSTY NORTH-NORTHWEST WINDS. SNOW ACCUMULATIONS WILL
REMAIN BELOW ADVISORY LEVELS.
SUNDAY NIGHT INTO MONDAY MORNING...HIGH CONFIDENCE. WIND CHILL
ADVISORY HEADLINES WILL LIKELY BE NECESSARY FOR INTERIOR NORTHERN
AND WESTERN PORTIONS OF SOUTHERN NEW ENGLAND.
MONDAY NIGHT INTO TUESDAY MORNING...MODERATE CONFIDENCE. WINTER
WEATHER HEADLINES MAY BE NECESSARY FOR PORTIONS OF SOUTHERN NEW
ENGLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ002>004-MAZ004>006-012-026-NHZ012-152245-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
535 PM EST FRI FEB 14 2014
...WINTER WEATHER ADVISORY FROM 10 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL...EASTERN...AND NORTHEASTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY
SUNDAY NIGHT INTO MONDAY MORNING...HIGH CONFIDENCE. WIND CHILL
ADVISORY HEADLINES WILL LIKELY BE NECESSARY FOR INTERIOR NORTHERN
AND WESTERN PORTIONS OF SOUTHERN NEW ENGLAND.
MONDAY NIGHT INTO TUESDAY MORNING...MODERATE CONFIDENCE. WINTER
WEATHER HEADLINES MAY BE NECESSARY FOR PORTIONS OF SOUTHERN NEW
ENGLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ007-019-022>024-152245-
EASTERN ESSEX MA-EASTERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-
535 PM EST FRI FEB 14 2014
...BLIZZARD WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
MASSACHUSETTS AND SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WATCH
MONDAY NIGHT INTO TUESDAY MORNING...MODERATE CONFIDENCE. WINTER
WEATHER HEADLINES MAY BE NECESSARY FOR PORTIONS OF SOUTHERN NEW
ENGLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ013>018-020-021-RIZ001>007-152245-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
535 PM EST FRI FEB 14 2014
...WINTER STORM WARNING FROM 10 AM SATURDAY TO 5 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
SOUTHEASTERN MASSACHUSETTS...AS WELL AS NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING
MONDAY NIGHT INTO TUESDAY MORNING...MODERATE CONFIDENCE. WINTER
WEATHER HEADLINES MAY BE NECESSARY FOR PORTIONS OF SOUTHERN NEW
ENGLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ250-254-255-152245-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
535 PM EST FRI FEB 14 2014
...GALE WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
...GALE WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WATCH.
SUNDAY INTO MONDAY...MODERATE CONFIDENCE. BLUSTERY NORTHWEST WINDS
USHERING COLD ARCTIC AIR ACROSS THE WATERS WILL LIKELY RESULT IN
THE ISSUANCE OF FREEZING SPRAY ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231-251-256-152245-
CAPE COD BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
535 PM EST FRI FEB 14 2014
...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
...GALE WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WATCH.
SUNDAY INTO MONDAY...MODERATE CONFIDENCE. BLUSTERY NORTHWEST WINDS
USHERING COLD ARCTIC AIR ACROSS THE WATERS WILL LIKELY RESULT IN
THE ISSUANCE OF FREEZING SPRAY ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ232>235-237-152245-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
535 PM EST FRI FEB 14 2014
...GALE WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WATCH.
SUNDAY INTO MONDAY...MODERATE CONFIDENCE. BLUSTERY NORTHWEST WINDS
USHERING COLD ARCTIC AIR ACROSS THE WATERS WILL LIKELY RESULT IN
THE ISSUANCE OF FREEZING SPRAY ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ236-152245-
NARRAGANSETT BAY-
535 PM EST FRI FEB 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY INTO SATURDAY NIGHT...MODERATE CONFIDENCE. GALE WARNINGS
MAY NEED TO BE ISSUED AS A STRONG STORM DEEPENING OVER THE GULF OF
MAINE USHERS STRONG NORTHWESTERLY WINDS.
SUNDAY INTO MONDAY...MODERATE CONFIDENCE. BLUSTERY NORTHWEST WINDS
USHERING COLD ARCTIC AIR ACROSS THE WATERS WILL LIKELY RESULT IN
THE ISSUANCE OF FREEZING SPRAY ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-152245-
BOSTON HARBOR-
535 PM EST FRI FEB 14 2014
...GALE WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WATCH.
SUNDAY INTO MONDAY...MODERATE CONFIDENCE. BLUSTERY NORTHWEST WINDS
USHERING COLD ARCTIC AIR ACROSS THE WATERS WILL LIKELY RESULT IN
THE ISSUANCE OF FREEZING SPRAY ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Heavy Snow, Northern Bristol
- When
- February 15, 2:00 PM EST to February 16, 6:00 AM EST
- Where
- Northern Bristol forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Five to six inches of snow fell across northern Bristol County.
Heavy Snow, Western Plymouth
- When
- February 15, 2:00 PM EST to February 16, 6:00 AM EST
- Where
- Western Plymouth forecast zone
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Six to nine inches of snow fell across western Plymouth County. A single tree and a few wires were downed due to the weight of the snow and winds gusting to around 40 mph in Halifax and Plympton.
Heavy Snow, Eastern Plymouth
- When
- February 15, 2:00 PM EST to February 16, 6:00 AM EST
- Where
- Eastern Plymouth forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
Seven to ten inches of snow fell across eastern Plymouth County. A tree, branches, and a few wires were downed due to the weight of the snow and winds gusting to around 40 mph.
Heavy Snow, Southern Bristol
- When
- February 15, 2:00 PM EST to February 16, 6:00 AM EST
- Where
- Southern Bristol forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Seven to ten inches of snow fell across southern Bristol County. A few branches and wires were downed due to the heavy snow and wind gusts to around 40 mph.
Heavy Snow, Barnstable
- When
- February 15, 2:00 PM EST to February 16, 6:00 AM EST
- Where
- Barnstable forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
Five to fifteen inches of snow fell across Cape Cod.
Heavy Snow, Dukes
- When
- February 15, 2:00 PM EST to February 16, 7:00 AM EST
- Where
- Dukes forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
Eight inches of snow fell on Martha's Vineyard.
High Wind, Barnstable
- When
- February 15, 9:20 PM EST to February 16, 1:53 AM EST
- Where
- Barnstable forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
Numerous trees, branches, and wires were downed across Cape Cod as heavy snow fell and wind gusts climbed to near 60 mph. Wires were downed onto a car in Dennis, temporarily trapping the occupant of the car.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 15, 20142 deaths · 3 injured · 1 event
- Winter Weather in Pennsylvania, February 15, 2014$50,000 · 9 events
- High Wind in California, February 15, 2014$35,000 · 66 kt wind · 3 events
- High Wind in Nevada, February 15, 2014$20,000 · 78 kt wind · 1 event
- High Wind in Colorado, February 15, 201467 kt wind · 10 events
- Winter Weather in West Virginia, February 15, 20148 events
- Winter Weather in New Jersey, February 15, 20148 events
- High Wind in Oregon, February 15, 201476 kt wind · 5 events
- Heavy Snow in Maine, February 15 to 16, 20145 events
- Heavy Snow in Rhode Island, February 15 to 16, 20144 events
- High Wind in Oregon, February 15, 201475 kt wind · 4 events
- High Wind in Washington, February 15, 201450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503866, 503871, 503877, 503881, 503883, 503890, 503901.